Hail, Jennings
- When
- June 8, 1:15 PM EST
- Where
- Jennings County, 1.48 mi NNW of Hayden
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.000, -85.740
Thunderstorm produced golf-ball sized hail near Hayden.
A surface low crossing Indiana from west to east brought a warm front northward through the region. The resulting increase in instability, coupled with adequate wind shear both through the 0-6 km layer as well as near the surface, generated scattered thunderstorms over southern and eastern portions of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A surface low crossing Indiana from west to east brought a warm front northward through the region. The resulting increase in instability, coupled with adequate wind shear both through the 0-6 km layer as well as near the surface, generated scattered thunderstorms over southern and eastern portions of the region. A few storms produced isolated large hail/damaging winds in the afternoon, before two weak tornadoes were spawned later in the day over east-central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 8, 12:51 PM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 151 PM EDT Wed Jun 8 2022 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 150 PM EDT Wed Jun 8 2022 *...Watching Southern Indiana for strong to severe storm development over the next few hours... Current observations and satellite imagery depict a surface low over Central Illinois moving ENE with a warm front extending from the low towards Vincennes, IN eastward to Seymour, IN to Cincinnati. North of the warm front, winds remain SE while dew points continue to rise into the 60s with a sharp gradient across Central Indiana. 1720z IND ACARS sounding still has a very dry layer aloft from the surface up to 4 km while low and mid level lapse rates remain relatively weak. Leftover passing rain from the dying MCS has helped saturate the column some across Central Indiana. As this area of convection weakens and continues to push into eastern Indiana, clearing and destabilization should being to occur behind it. Still expecting the warm front to surge northward over the next few hours advecting in a more moist and unstable environment. Along and south of the warm front currently is the area to watch for potential severe storm development. Discrete supercells have already began firing across South Central Indiana in an environment characterized by around 2000 j/kg SB CAPE, 40-50 kt Bulk Shear, and and 100-200 m2/s2 ESRH. Long, slightly curved hodographs in this area indicate the potential for discrete, potentially splitting supercells capable of producing large hail, damaging winds, and isolated tornadoes. Current area to watch for severe storm development is across Southern Indiana, however conditions for severe weather should become favorable northward toward Central Indiana as the warm front slowly pushes north. && .Forecast Update... Issued at 1017 AM EDT Wed Jun 8 2022 Challenging morning is shaping up... as the remnants of an overnight MCV is steadily drifting east across Eastern IL into Central IN. Above the precip shield is a decreasing cirrus footprint, which should allow greater surface destabilization as the day progresses. Current surface observations have flow from the southeast around 5 to 10 kts, but further south along the Ohio River the flow has veered a touch more to the south. This boundary also indicates a solid difference between the volume of low-level moisture as dewpoints have already along/south of the boundary pushed into the upper 60s to lower 70s. Meanwhile across Central Indiana the luxury of dewpoints in the lower 50s persists at this time. Deep layer shear aloft is still hovering in the 50kt range from a westerly orientation, but the effective shear axis exists from West- Central IL stretching south through Western TN valley. Some of the hi-res guidance is indicating the aforementioned boundary and instability to lift north. The wildcard for this afternoon will be the footprint of upstream convection/cloud cover across the OK/AR/MS/AL areas. Will be looking to produce a few mesoscale forecast discussions throughout the day/evening to highlight the mesoscale features across Central Indiana as convection unfolds. && .Short Term...(Today through Thursday) Issued at 251 AM EDT Wed Jun 8 2022 - Showers and storms expected this afternoon and evening - Dry weather on Thursday Surface analysis early this morning shows strong high pressure in place across southern Lake Michigan and NW Indiana. NE Surface flow was in place across Central Indiana. GOES16 shows mostly clear skies across our forecast area. Upstream...strong thunderstorms were found stretching from SW IA across NB to western KS. More storms, albeit weaker, were found across the deep south. GOES16 was showing the general location of the passed cold front stretching from PA across SRN OH to very close to the Ohio River. Dew points across Central Indiana were quite dry...in the middle to lower 50s and water vapor showed subsidence aloft. Today... Thunderstorms will be expected to return to Central Indiana this afternoon. Models suggest the MCS over the plains will push to Western IL and then western Indiana by late morning. HRRR shows a weakening of any TSRA upon approach late this morning as that will be the diurnal minimum. Aloft...models show a zonal flow in place with a pair of short waves poised to push across the forecast area. The first wave is associated with the expected dissipating convection that should be approaching. The second and what appears to be a bit more organized wave is shown to arrive late this afternoon and early evening. Forecast soundings across Indiana ahead of this feature late this afternoon show conditions favorable for convection. CAPE is over 2500 j/kg, with attainable convective temperatures in the upper 70s. Furthermore PWATS show sufficient moisture with values over 1.6 inches. Meanwhile at the surface, models show a weak surface low pushing across Central Indiana. This will allow a brief return of southerly or southwest surface flow as the lingering surface boundary is pushed back north to Central Indiana. Forecast soundings show a bit of speed shear which could result in tilted updrafts. Thus the Slight Risk suggested by SPC appears good, with the main threat being damaging straight line winds. Thus will focus best pops late this afternoon and early evening as the previously mentioned dynamics and daytime heating are expected to come together. Tonight... The previously mentioned low pressure system and upper wave will be exiting Central Indiana between 00Z and 04Z. HRRR shows all expected precipitation exited to the east at that time. Our upper forcing element will have exited and we will have lost our diurnal heating trigger. Forecast soundings show subsidence and drying within the column in the wake of the dynamics. Aloft, NW flow is shown streaming from the northern plains to the Ohio Valley...providing subsidence downstream from weak ridging over the Rockies. Strong surface high pressure is noted over the plains building east and providing cooler NW flow across Central Indiana along with some cold air advection. Thus we will keep some pops in the forecast, mainly across the eastern areas from 00Z-03Z...but overall will trend toward a dry forecast overnight with decreasing cloudiness. Some lingering stratocumulus will be possible overnight as suggested by forecast soundings showing some trapped lower level moisture beneath an inversion before stronger subsidence arrives. Thursday... Dry weather will be expected on Thursday as models suggest stronger ridging building across the plains...continuing to provide mainly NW flow and subsidence into Indiana and the Ohio Valley. Strong surface high pressure is indicated to push across Indiana. Meanwhile forecast soundings show a dry column with saturation indicated in the mid levels with an inversion aloft in the afternoon as convective temperatures are reached. Thus should result in just some scattered afternoon fair weather cumulus. Partly cloudy will work fine. && .Long Term...(Thursday night through Tuesday) Issued at 251 AM EDT Wed Jun 8 2022 Thursday night through Friday night... A ridge will amplify over the northern Plains late this week and early weekend. In response, a trough will dig and pivot across the Great Lakes and Ohio Valley on Friday. Although there is some concern that an MCS will track across the South and block some of the moisture inflow, synoptic forcing alone justifies widespread afternoon showers. The likelihood of thunderstorms is less certain given the potential convection to the south, but models do all agree on at least some weak instability with most unstable CAPEs to 500 J/KG during the afternoon. So, there is at least the possibility of thunder in the deeper updrafts. Reasonable agreement now that the trough will move through quick enough for the convection to end from west to east Friday night. With the extensive cloud cover and showers, temperatures should not get any warmer than the lower to middle 70s. Normal highs this time of year are in the upper 70s to middle 80s. Saturday through Tuesday... The main highlight from Saturday onward will be temperatures making a comeback from southwest to northeast, especially so early next week as strong upper ridging builds in from the southwest. Subsidence with the ridge will also promote dry weather, that said would not rule out upstream MCS activity clipping our northern and eastern counties, late this weekend and also would not rule out mainly diurnal activity, early next week, as the expanding upper ridge forces the previous stalled front back to the northeast. Due to the expansive ridge, reasonable confidence temperatures will warm to the lower and middle 90s by the middle of next week. && .Aviation...(18Z TAF Issuance) Issued at 150 PM EDT Wed Jun 8 2022 IMPACTS: * High confidence in TSRA with periods of MVFR conditions thru eve. * Low confidence on specific timing and location of afternoon showers and storms. DISCUSSION: Current radar depiction across Central IN shows a few showers/thunderstorms developing and lifting north along a frontal boundary. This development has been tied to a greater instability area, which is showing up in the satellite imagery this afternoon. Surface winds continue to be weak from the southeast around 10- 14kts, but with some of the showers/thunderstorms these gusts will be locally higher in and around the convective development. Additionally given the airmass overhead, this will likely set the stage that reduced VSBYs will occur in and around thunderstorms to around MVFR possibly even IFR conds for a period of time. Guidance is still indicating greater coverage to precipitation will occur after 20Z through about 00Z to perhaps as late as 4Z in the southeast airfields. Expect clouds to slowly rebound overnight with flow turning west/northwest; however, if surface winds are light enough this could present some pockets of fog developing around some of the airfields. Otherwise expect VFR conds to return by daybreak if not a bit earlier. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...CM Update...Beach Short Term...Puma Long Term...MK Aviation...Beach
Hazardous Weather Outlook National Weather Service Indianapolis IN 1013 AM EDT Wed Jun 8 2022 INZ021-028>031-035>049-051>057-060>065-067>072-091415- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1013 AM EDT Wed Jun 8 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. There is a SLIGHT RISK for severe thunderstorms across central Indiana today. The main threats from storms will be damaging winds...large hail and brief heavy rain. An isolated tornado cannot be ruled out. Lightning is a threat with any thunderstorm. The best chances for severe weather will be between 200 PM and 800 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. More thunderstorms are possible on Friday afternoon and evening...as well as Sunday afternoon and Monday through Tuesday. It is too soon to determine if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Severe weather reports would be appreciated. && More detailed information can be accessed at: http://www.weather.gov/ind/sitrep This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
1059 AM EDT Wed Jun 8 2022
INZ060-067-081530-
Knox IN-Sullivan IN-
1059 AM EDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of Sullivan and north
central Knox Counties through 1130 AM EDT...
At 1058 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palestine to near Russellville. Movement
was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sullivan around 1115 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 8746 3905 8724 3891 8724 3880 8751
3882 8753 3885 8753 3886 8755 3888 8754
3890 8754 3889 8753 3890 8752 3892 8753
3896 8751 3897 8753 3899 8758 3899 8756
3900 8758 3906 8757 3908 8760
TIME...MOT...LOC 1458Z 230DEG 41KT 3902 8764 3888 8745
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMSpecial Weather Statement
National Weather Service Indianapolis IN
1130 AM EDT Wed Jun 8 2022
INZ052-053-060-061-081600-
Clay IN-Owen IN-Greene IN-Sullivan IN-
1130 AM EDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northeastern
Sullivan, southwestern Clay, southwestern Owen and northwestern
Greene Counties through NOON EDT...
At 1130 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Sullivan to near Linton.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northeastern
Sullivan, southwestern Clay, southwestern Owen and northwestern
Greene Counties, including the following locations... Hymera, Coal
City, Coalmont, Cory, Saline City, Clay City and Jasonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3926 8729 3926 8724 3934 8724 3942 8719
3917 8691 3908 8725 3916 8735
TIME...MOT...LOC 1530Z 231DEG 35KT 3920 8730 3911 8719
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CMSpecial Weather Statement
National Weather Service Indianapolis IN
1150 AM EDT Wed Jun 8 2022
INZ045-052-053-081615-
Clay IN-Owen IN-Putnam IN-
1150 AM EDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northeastern Clay,
northwestern Owen and southwestern Putnam Counties through 1215 PM
EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Brazil to 12 miles west of
Spencer. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of northeastern
Clay, northwestern Owen and southwestern Putnam Counties, including
the following locations... Center Point, Patricksburg, Reelsville,
Cagles Mill Lake, Devore and Bowling Green.
This includes Interstate 70 between mile markers 26 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 8700 3943 8671 3926 8705 3935 8713
TIME...MOT...LOC 1550Z 219DEG 42KT 3937 8710 3927 8701
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMThe Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
4 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
Thunderstorm produced golf-ball sized hail near Hayden.
Thunderstorm continued to produce golf-ball sized hail in North Vernon.
Thunderstorm winds downed large tree limb across eastbound County Road 800 South, west of Indiana Route 67.
Thunderstorm winds downed tree onto County Road West 300 North.
Thunderstorm winds downed three trees onto Indiana Route 135 about 1 mile north of Van Buren Elementary School.
NWS survey confirmed EF1 tornado tracked from 4.75 miles east-southeast of Morristown to 3.4 miles north of Rushville. Tornado first caused damage around the intersection of County Roads West 200 North and North 900 West. Four homes sustained damage that consisted primarily of roof and siding taken off homes. South facing front porch roof taken off western most house. Clear convergent pattern was observed in this area with several large tree limbs down and a few smaller trees topped or uprooted. Sheet metal was thrown nearly a quarter mile east. A storage shed was lifted and moved 40 feet off of its foundation. Siding and roof loss occurred at 3 other homes at this location. The Tornado likely lifted briefly over a large field but then hit the Posey Township Volunteer Fire Department station on US Highway 52 where the south side of the roof was torn off and debris lofted several hundred yards to the northeast. Trees to the west of this building were broken off near their tops. The tornado then continued skipping to the east per law enforcement observations and witnesses. Minor damage was observed at a school on the north side of Arlington with soffit/awning damage on west side of building. That metal was deposited to the north while small trees and limbs along a north side fence line were laid down to the south. From this point on to ending point, witnesses reported the tornado lifting and dropping across fields with only sporadic tree damage. Law enforcement reported the tornado lifted for final time along County Road 300 North, just east of Indiana Route 3 and West of County Road 150 West.
Thunderstorm winds downed one tree at each end of Garrity Road. Individual trees located at 2 miles east-northeast of Spurgeons Corner and 3 miles northwest of Waymansville.
NWS Survey confirmed an EF0 skipping tornado tracked 0.57 miles through the town of Summitville. The initial touchdown was west of the waste water treatment plant in a grove of trees. At the plant, a poorly secured roof was partially lifted and pieces strewn downwind in a convergent pattern. A 2x4 was planted into the ground from the southeast which was opposite of the general damage direction. The tornado then skipped through town causing tree and roof damage before causing more significant damage along Mill Street. There, several large tree limbs damaged a car and home with insulation splattered across 3 of the 4 sides of the home. Small amounts of mud splatter was also noted through town. Damage then briefly lessened near the school before 2 large and unhealthy oak trees were snapped. The tornado lifted afterwards with no additional damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019383, 1019384, 1019790, 1019791, 1019792, 1019788, 1019795, 1019789.